Mathews Journal of Psychiatry & Mental Health

2474-7564

Current Issue Volume 7, Issue 1 - 2022

Tardive Dyskinesia Arising with Contemporaneous Use of Aripiprazole and Quetiapine in an Adolescent with Intellectual Disability and Its Spontaneous Remission with Treatment Cessation: Case Report

Küçükdağ Meltem1*, Cigdem Yektas2, Ali Evren Tufan3

1School of Medicine, Medical Faculty Head of the Department of Child and Adolescent Psychiatry, Duzce University, Duzce, Turkey

2Üsküdar University

3Abant Izzet Baysal University

*Corresponding author: Küçükdağ Meltem School of Medicine, Medical Faculty Head of the Department of Child and Adolescent Psychiatry, Duzce University, Duzce, Turkey. Tel: 05557213875 E-mail: [email protected]

Received Date: March 31, 2022

Published Date: April 29, 2022

Citation: Küçükdağ Meltem, et al. (2022). Tardive dyskinesia arising with contemporaneous use of aripiprazole and quetiapine in an adolescent with intellectual disability and its spontaneous remission with treatment cessation: Case report. Mathews J Psychiatry Ment Health. 7(1):32.

Copyright: Küçükdağ Meltem, et al. © (2022). This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

INTRODUCTION

Tardive Dyskinesia (TD) due to antipsychotic use is characterized by involuntary, stereotypical, choreiform or athetoid movements affecting especially the mouth, tongue, and face which arise usually after at least three months of treatment, usually with typical antipsychotics (TAPs). The movements may also arise within the first month after cessation of treatment, last at least four weeks and may also be observed in the extremities and/ or trunk [1,2]. The rate of TD may vary widely (i.e. 0.5- 62.0 %, 3). TD, in classical form, is characterized by stereotypical movements of oral-facial-lingual-masticatory muscles [4]. Those may be expressed as protrusion or retrusion of the tongue, pursing/ smacking lips, sucking, chewing and other stereotypies. Emotional factors typically worsen symptoms while sleep causes cessation of movements [5]. Atypical Antipsychotics (AAPs) may have lower risks of TD compared to TAPs and some may even be used for its management. However, chronic use of AAPs at elevated doses are also known to lead to TD [2,6,7].

Here, we report a male adolescent who used aripiprazole and quetiapine, contemporaneously for approximately a year and who developed TD two months after an increase in quetiapine dose. The symptoms remitted spontaneously after cessation of treatment.


Creative Commons License

© 2015 Mathews Open Access Journals. All Rights Reserved.

Open Access by Mathews Open Access Journals is licensed under a
Creative Commons Attribution 4.0 International License.
Based On a Work at Mathewsopenaccess.com